1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

byetta and type 1

Discussion in 'Type 1 Diabetes' started by megan, Nov 7, 2011.

  1. megan

    megan Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    28
    Trophy Points:
    68
    I have now been on the byetta for nearly 3 months.

    my insulin doses have gone down...but are rising a little now.

    i have been so very very tired. dr now says i have chronic fatigue and am on a waiting list for CBT.

    my last check with the diabetes dr and nurse had them doing the usual

    when did you last see the dietician?
    how do you count your carbs?
    are you sure you're not over eating or eating something you shouldn't be?!!!

    arrgghhhhh!!!!!!!!!!!!!!

    I have been through this sooooo many times....so I found my voice and held my head up and managed to speak up for myself.

    I told them i saw the dietician a few months ago on their instruction, and went throught that whole process AGAIN!
    I said that i am confident in counting my carbs, and that i do not over eat and i do not eat what i am not meant to......
    they said that i have too much glargine in comparison to the novo rapid and with the doses i had listed i couldn't have been counting the carbs right

    2 novo for a meal.....meant the meal was 20g carb and i took 1 unit of novo per 10g carb....

    they then wanted to know how i calculated this! what mediums did i use basically

    they have gone on at me for years and years for taking too much insulin. finally with the help of byetta i manage to get the insulin level down and with their guidance tried out 24 to 40 units of glargine over a period of months this summer.

    so it was settled. and now they say its not balanced.....about 32 glargine to 14 - 20 novo in a day.

    that may well be the case, but i have done all the working s of this under their guidance. the dr then told me to take 2units for 10g carb for each meal. i asked why so much as he's always told me not too take 2 units for 10 gr and that was just for big big men. he told me they were learning all the time.....well finally, a not so arrogant attitude.
    but it still doesn't help me.

    i have about 9 days left on the byetta when my trial on it is up.
    i believe it is helping because it is helping my insulin work better......i am very resisitent to my insulin.
    he told me that if i come off the byetta that the 8 lbs or so that i have lost will go straight back on.

    gliclazide is an alternative.....if this were to do its job then why would i put the weight back on.

    is byetta safe for me as a type 1?
     
  2. janabelle

    janabelle · Well-Known Member

    Messages:
    816
    Likes Received:
    13
    Trophy Points:
    38
    Hi Megan,
    we've been in contact in the past and I know you had trouble on animal insulins, but did you try anything else before reverting back to analogues, particularly Lantus.?? I haven't been on the forum a lot lately and not had time to read all your recent posts, sorry. You shouldn't be having all these problems, obviously, so either the medication you are on, which isn't insulin and poison to some people, isnt working; or there's something else going on, in which case it needs investigating. I cannot stress enough the seriousness and how many people suffer similar probs to you on synthetic analogue insulins, chronic fatigue, Fibromyalgia, etc, etc. I met up with an old aqcaintance at a funeral on Fri, and his brother's in the same boat as you, and after what I went through I was not surprised to hear he's on the fab modern insulin!!
    Sorry I''m not being much help and prob going on like a broken record, but from what you say and judging by the medication you ar on; whatever you are injecting is not doing it's work, and causing you more problems. As for byetta, I haven't got a clue about that. How long has it been on the market?
    Jus
     
  3. megan

    megan Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    28
    Trophy Points:
    68
    hi, good to hear from you again...thanks for leaving a post.....its very informative and helpful as always.

    I was on the hypurin isophane for about a year and that got switched a few months ago by my diabetes dr.....I didn't have any problem with the animal insulin at this time and i did ask if i could try the equivalent animal insulin in the fast acting.

    i was told there was no point as noone really uses them any more and the other ones are better and and and and.........blah blah blah!

    so he took me off the hypurin and put me on the glargine.

    i asked a few times about apidra but got told no as its so similar to novo and it will make no difference and its not on our prescription list for the area any way

    i have been on this byetta for nearly 3 months and its a drug for type 2's.....they were questioning my type and not i get to see the 3 months through to decide if i am to stay on it or not.

    its certainly reduced my insulin dose and i have lost a few pounds......but whether it is the right drug for me i cannot say.....i constantly feel sick.....and as i don't really know properly what the drug is doing for me (as its not meant for type 1's), i can't judge it properly or give a definate answer to what its effects are on my blood sugars.

    i have tried getting further infor but can't find anyone like me

    i understand symlin could be something of benefit but its not in the uk yet.....gliclazide has been mentioned, but again i don't really know much about it......i am hinging my information and hope on the fact that it has clarithromycin derivative in it, which did reduce my insulin requirements dramatically
     
  4. megan

    megan Type 1 · Well-Known Member

    Messages:
    302
    Likes Received:
    28
    Trophy Points:
    68
    I have been offered byetta again. They say it's improved. I've read about some of its down sides such as potential damage to kidneys but I don't know any more than that. I'd appreciate any info or experiences on this. Thanks
     
  5. MarkMunday

    MarkMunday Type 1 · Well-Known Member

    Messages:
    421
    Likes Received:
    177
    Trophy Points:
    83
    I would want the type of diabetes confirmed. The main effect of Byetta is to increase insulin production after meals, which only happens with T2. It also slows stomach emptying and lowers glucagon, which works for T1s. Like all drugs it has side effects. This is from drugwatch :
    It seems you haven't had any bad reactions.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook